Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Am Acad Dermatol. 2000 Nov;43(5 Pt 1):768-76.

Lack of efficacy of finasteride in postmenopausal women with androgenetic alopecia.

Author information

  • 1University of California, San Francisco, USA.

Abstract

BACKGROUND:

Finasteride, an inhibitor of type 2 5alpha-reductase, decreases serum and scalp dihydrotestosterone (DHT) by inhibiting conversion of testosterone to DHT and has been shown to be effective in men with androgenetic alopecia (AGA). The effects of finasteride in women with AGA have not been evaluated.

OBJECTIVE:

The purpose of this study was to evaluate the efficacy of finasteride in postmenopausal women with AGA.

METHODS:

In this 1-year, double-blind, placebo-controlled, randomized, multicenter trial, 137 postmenopausal women (41-60 years of age) with AGA received finasteride 1 mg/day or placebo. Efficacy was evaluated by scalp hair counts, patient and investigator assessments, assessment of global photographs by a blinded expert panel, and histologic analysis of scalp biopsy specimens.

RESULTS:

After 1 year of therapy, there was no significant difference in the change in hair count between the finasteride and placebo groups. Both treatment groups had significant decreases in hair count in the frontal/parietal (anterior/mid) scalp during the 1-year study period. Similarly, patient, investigator, and photographic assessments as well as scalp biopsy analysis did not demonstrate any improvement in slowing hair thinning, increasing hair growth, or improving the appearance of the hair in finasteride-treated subjects compared with the placebo group. Finasteride was generally well tolerated.

CONCLUSION:

In postmenopausal women with AGA, finasteride 1 mg/day taken for 12 months did not not increase hair growth or slow the progression of hair thinning.

PMID:
11050579
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk